Clin Oncol | Volume 2, Issue 1 | Research Article | Open Access

The Effect of Corticosteroid Eye Drops on the Prevention of Eye Disorders Caused by High-Dose Cytarabine Therapy

Tetsuo Kume1*, Kana Akiyama1, Shigeyo Sakata1, Takahiro Mochizuki1, Ikue Shiki2, Satoshi Motokawa1,3, Michihiro Shino1 and Takashi Ikeda2

1Department of Pharmacy, Shizuoka Cancer Center, Japan
2Department of Hematology and Stem Cell Transplantation, Shizuoka Cancer Center, Japan
3Department of Pharmacy, Kushiro City General Hospital, Japan

*Correspondance to: Tetsuo Kume 

Fulltext PDF

Abstract

Side effects of high-dose cytarabine (HDCA) treatment include cytarabine syndrome with symptoms such as fever, muscle pain, and conjunctivitis. The use of corticosteroid eye drops to prevent eye disorders caused by HDCA has been previously reported. However, previously reported prophylactic methods include the administration of corticosteroid eye drops combined with other eye droups, we retrospectively examined the prophylactic effect of 0.1% fluorometholone eye drops (FM) as a monotherapy to prevent eye disorders caused by HDCA. The subjects were hospitalized patients who received HDCA at doses of at least 1 g/m2 between April 2011 and December 2014 at a Japanese cancer treatment center. Patients taking HDCA once a day received FM every 6 h in both eyes, starting from the first HDCA dose and continuing until 48 h after the last dose. Patients taking HDCA twice a day were administered FM every 4 h in both eyes, starting from the first HDCA dose and continuing until 48 h after the last dose. The incidence of Grade 1 and Grade 2 eye disorders was 2.8% and 2.3%, respectively, and Grade 3 eye disorders were not detected. The use of FM as a single agent appears to prevent eye disorders caused by HDCA, with the added advantage that it is a simple technique, which can be managed by the patients themselves.

Keywords:

Eye disorders; Fluorometholone eye drops; High-dose cytarabine; Prophylactic effect; Simple technique

Citation:

Kume T, Akiyama K, Sakata S, Mochizuki T, Shiki I, Motokawa S, et al. The Effect of Corticosteroid Eye Drops on the Prevention of Eye Disorders Caused by High-Dose Cytarabine Therapy. Clin Oncol. 2017; 2: 1246.

Subscribe to Our Newsletter